Jump to content

Carboplatin Reaction


twodogs

Recommended Posts

For the first time, I had a drug reaction while undergoing treatment today.

I'm on Carboplatin and Abraxane along with the anti-nausea juice and the decadron they give me. I also get blood infusions when they are necessary which was also today.

We were just buzzing along, finishing up my last IV bag of the chemo treatment when my palms started itching a little. I told the nurse, who consulted with the doc and they concluded it was a typical reaction to Carboplatin. As time went on it became very irritating and both my hands became fully involved. I scratched as best I could and finally the saline flush and the blood infusion calmed things down and I eventually got back to "normal".

I've been taking this stuff off and on for over four years and this was the first time I ever had any kind of reaction during treatment. The blood process took over three hours, (two units), and everything was fine.

About a half hour after the treatment, on our way home, my butt cheeks began itching like crazy and I didn't know what it was or why it was happening. After maybe fifteen or twenty minutes that itching nearly disappeared and I made it home with no more concern. I did a "home butt check" including the "spouse participation section" and we couldn't see any rash or bug bite evidence so, hopefully, that is over too. :oops:

My condition is currently "stable" which is pretty good considering some of the options.

We've recently decreased my treatments from three to two and now down to one time a month also.

Just thought I'd share. :)

John

Link to comment
Share on other sites

John,

Sorry you had the reaction to carbo. I'm concerned about this for your sake.

From what I understand, there is a finite amount of platinum drugs that can be infused for many people. What they don't tell you in the carbo handbook is, that between 7-9 treatments (on a full strength 21 day cycle), there is a risk of an allergic reaction. My husband had a serious allergic reaction on his 7th 21-day cycle of carbo/taxol. Itchy fingers/palms is how it started and it blew up into him almost going into shock. (Very similar to the common Taxol allergic reaction that you hear about.) They MUST stop the drip immediately. They tried again for cycle 8, loading him up with steroids the day before and more steroids/benedryl in the pre-treatment bag. The nurse sat right by his side this time to monitor any reaction, and once the itching started, they cut the drip immediately. He was being infused at the hospital instead of the doc's office for taxol shortage reasons (another story altogether). We don't know if they chose not to tell us that this was a distinct possibility because my husband might mentally bring on these symptoms or whether it was an oversight. Either way, we didn't appreciate not having this knowledge.

You have been receiving smaller doses on a weekly level, so your tolerance for carbo has lasted longer. (Most people don't encounter this problem because they haven't had the amounts of carbo given that you or my hubby had.) He was never able to have platinum based therapy after that. Once you acquire the allergic reaction, those drugs are a huge no-no.

Please keep this in mind as it doesn't appear that your doc/staff is telling you this information. It may be "typical", but it's not something to ignore. You exhibited mild allergic reactions this last infusion. That's a wake-up call that you may be entering into the carbo twilight zone. You could have a huge, life-threatening reaction the next time. Especially if they up the dosage to accommodate a monthly infusion schedule. I see you are stable (that's great! :D ), so they may keep you on a lower dosage. I'd be asking lots o' questions, but that's my modus operandi! :lol:

Good luck and God bless,

Welthy

Link to comment
Share on other sites

Welthy,

Thanks for the info. I have been on the same level of Carbo, (per treatment), all along but as I mentioned, going to less frequent treatments. One thing we observed was that the pump was running at max. speed as we were anxious to get to the blood infusion. The nurse reset it to minimum when she went to consult with the doc and it was complete relatively soon after the reaction began.

I'll copy your comments and take them in with me the next time just to make sure we're on the same page.

Thanks again.

John

Link to comment
Share on other sites

Good deal John.

Rate of infusion and dosage may have a lot to do with reaction too. On the 7th cycle (full strength dose), Tony was over half way through the bag when it hit. Despite being heavily loaded with pre-treatment meds and on an extremely slow-drip for the 8th cycle, about 5 minutes into the infusion, he showed a reaction.

I sincerely hope that you will do fine. (I know everyone is different.) Just wanted you to know what we found out about carbo. I like Docs that make the most out of each line of treatment -- that translates into good news for you! Go John!! :D

Best wishes,

Welthy

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...